Colorado, 2022

Damaging Winds in Colorado, May 29, 2022

May 29, 2022 · NWS PUB · 4 events in 3 counties and zones

An upper level disturbance moved across the region, spreading showers and thunderstorms across the region. While widespread severe weather was not observed, a few high based storms did produce strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level disturbance moved across the region, spreading showers and thunderstorms across the region. While widespread severe weather was not observed, a few high based storms did produce strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 2:55 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 29, 2:55 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
355 PM MDT Sun May 29 2022

.SHORT TERM...(This evening through Monday)
Issued at 354 PM MDT Sun May 29 2022

Key Messages:

1) Strong winds and high fire danger expected Monday with Red Flag
Warnings hoisted for most of the area.

2) Light snow tonight central mountains with isolated gusty wind
producing thunderstorms this afternoon and evening.

3) Some high wind potential for the San Luis Valley and southern I-
25 corridor for Monday.

Broad upper low over the northern Great Basin and Pacific Northwest
will remain in place through the 24 hour period with waves of energy
ejecting across northern portions of the area.  First one has spread
showers and thunderstorms into the Continental Divide and this will
continue into the evening as the brunt of the forcing moves through.
The higher areas of the central mountains will see some light
snowfall accumulations above 11000 feet and given the steep lapse
rates could see some localized heavy snow bursts, graupel or even
small hail with the stronger embedded cells.  Farther to the south
and east, critically dry humidity values combined with gusty winds
has brought critical fire weather conditions to most of southern CO.
The front has been slower to recede across the plains this afternoon
with KLAA still seeing east winds around 10 mph as of 3 PM.  However
high res models continue to push south to southwesterly winds into
the area through the evening with the potential to meet the 3 hour
duration of critical fire weather conditions.  Red Flag Warnings
will remain in place through 9 PM.  As high based showers spread off
the mountains into the adjacent lower elevations this evening, there
is the potential for gusts in the 50 to 60 mph range mainly along
and north of highway 50 in localized areas given the strong
downdraft CAPE.  High res models (HRRR and NAMNest) both depict a
wind shift from the northwest with varying magnitudes with these
across Pueblo and El Paso counties.

The cold front will make another push into the southeast plains
tonight before getting swept back out early Monday morning as strong
downward forcing moves in behind the deepening/ejecting upper low
across western NE.  Getting mixed signals from the model blends and
high res models concerning high wind potential across the San Luis
Valley and southern I-25 corridor from Colorado City to Walsenburg.
While 12z HRRR and NAMNest along with 18z HRRR suggest these areas
could hit high wind criteria from mid morning through early
afternoon, the 18z NAMNest has backed off on this scenario.  Will
bring wind gusts very close to high wind criteria with gusts up to
55 mph in the afternoon.  Hopefully 00z runs will bring better
clarity.  Regardless, very windy conditions with gusts in the 50 to
60 mph range will bring a return of critical fire weather conditions
to most of southern CO and have upgraded Fire Weather Watches to Red
Flag Warnings. Have also included zone 223 for elevations below 9000
feet where RHs are below 15 percent. -KT

.LONG TERM...(Monday night through Sunday)
Issued at 354 PM MDT Sun May 29 2022

Key Messages:

1) Critical Fire Weather conditions across the SW Mtns and into
   the San Luis Valley Tuesday and Wednesday.

2) Cooler across the plains with the potential for widespread
   showers Tuesday night and Wednesday.

3) Warmer with potential for afternoon showers and storms for
   later in the work week and into next weekend.

Monday night-Wednesday night...Latest models are coming into better
agreement of a break in between weather systems in the Monday night
and early Tuesday timeframe, as Monday's system continues to
translate north and east into the Northern High Plains Monday night,
and secondary energy across the Intermountain West digs into the
Great Basin. Passing system sends a weak cold front across the
eastern plains Monday night, with breezy northerly winds into
early Tuesday morning becoming breezy easterly across the plains
Tuesday afternoon. Meanwhile, west to southwest flow aloft
increases across the central Rockies, as the Great Basin system
starts to translate north and east into eastern Utah through out
the day, and remains progged to continue to move out across
northern Colorado Tuesday night and Wednesday. The stronger
southwest winds look to mix down across western portions of the
area through the day Tuesday, leading to probable critical fire
weather conditions across the San Luis Valley and the lower
elevations of San Juan and La Gartia Mts, where Fire Weather
Watches have been kept and added to from 11 am to 9 pm Tuesday.

For the Tuesday night through Wednesday timeframe, models have also
come into much better agreement of more widespread overunning
precipitation developing across the eastern mountains and out across
the southeast plains, with strong waa as moisture within the
southwest flow aloft moves over the deep low level easterly flow.
Models do differ on the amount qpf across the area, though can't
rule out some areas across the plains seeing upwards of 1/4 inch
of liquid through the day Wednesday. With the expected easterly
upslope, clouds, and precipitation, temperatures across the plains
on Wednesday look to be well below seasonal levels mainly in the
60s, while further west across the high mountain valleys, highs
look to warm into the 70s with continued breezy westerly winds
leading to probable critical fire weather conditions once again.

Thursday-Sunday...A warmer westerly flow pattern looks to develop
across the northern Tier and into the Rockies, with occasional
hard to time disturbances moving through the flow. This will allow
for temperatures to warm back to early summertime levels by the
end of the work week and into next weekend. The hard time
disturbances would lead to chances of mainly afternoon showers and
storms across the higher terrain, along with possible strong to
severe storms across the eastern plains, especially on Friday,
where models continue to indicate the potential for a developing
dry line.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 354 PM MDT Sun May 29 2022

Gusty southwest winds will continue this evening with localized
gusts to near 40-50 kts near any high based showers as they move off
the mountains this evening.  This is most likely to impact KPUB and
KCOS through 02z.  VCSH will be possible at KALS this evening with
clearing after 06z.  Winds will stay elevated from the northwest at
10-20 kts for both KCOS and KPUB.  KALS will see light winds
overnight with speeds under 15 kts.  However winds will increase
early Monday morning for all three terminals with west wind gusts to
50 kts possible at KALS during the late morning and afternoon.  KPUB
and KCOS will see gusts to 35 to 40 kts by late morning through the
afternoon.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ222-224-
226>237.

Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ222>224-
226>237.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ223-224.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, May 29, 10:02 AM MST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Sun May 29 2022

COZ058>089-093>099-301715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Sun May 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected to occur across the
San Luis valley, the central Arkansas River Valley of Fremont
county and all of the southeast plains.

Accumulating snow will be possible over the highest elevations
along the Continental Divide, especially across the central
mountains. Up to 4 inches will be possible above 11000 feet.

A few thunderstorms will be possible over the mountains, and
possibly northern El Paso county this afternoon and evening.
These may be accompanied by gusty winds up to 55 mph but little
rainfall for the lower elevations. Some small hail, ice pellets,
or heavy snow bursts will be possible across the higher elevations
of Chaffee and Lake counties the northern Sangre De Cristo
mountains and Pikes Peak through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few light snow showers will be possible from the La Garita
range, north into the Central Mountains above 11000 feet through
Monday. An inch may be possible. Isolated thunderstorms may be
possible over the Palmer Divide Monday afternoon and evening.
Widespread critical fire weather conditions are expected Monday
afternoon and evening due to lower humidity values and gusty
winds for the San Luis Valley and all of the Eastern Plains.

Critical fire weather conditions are expected Tuesday over the San
Luis Valley due to low humidity values and gusty winds.

Showers and thunderstorms are possible Tuesday through Saturday
across the region. A few may become strong on Friday afternoon
near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the mountains this afternoon and tonight.

31/23

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaffee

When
May 29, 4:35 PM MST to 4:38 PM MST
Where
Chaffee County, 1.38 mi S of (S29)alexander Fld S
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.530, -106.050

Salida airport.

Thunderstorm Wind, Alamosa

When
May 29, 5:52 PM MST to 5:55 PM MST
Where
Alamosa County, 2.82 mi S of Alamosa
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.430, -105.870

Alamosa airport.

Thunderstorm Wind, Alamosa

When
May 29, 7:52 PM MST to 7:55 PM MST
Where
Alamosa County, 2.82 mi S of Alamosa
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.430, -105.870

Thunderstorm Wind, Baca

When
May 29, 9:31 PM MST to 9:34 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.280, -102.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029049, 1029050, 1029051, 1029053.